Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

On the formulation and iterative solution of small strain plasticity problems


Author: Kerry S. Havner
Journal: Quart. Appl. Math. 23 (1966), 323-335
DOI: https://doi.org/10.1090/qam/99938
MathSciNet review: QAM99938
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: This paper is concerned with a general method of formulation and iterative solution of small displacement plasticity problems, using the Hencky-Nadai hardening law as mathematical model for the material behavior. Beginning with a minimum energy principle for small thermal-mechanical strains under simple external loading, quasi-linear partial differential equations are formulated and a method of iteration by successive solutions is proposed. A finite-difference discretization of the equations (in two dimensions) is obtained through minimization of the total potential energy function, leading to positive definite symmetric matrices for general boundary configurations.


References [Enhancements On Off] (What's this?)

  • [1] D. C. Drucker, Some implications of work hardening and ideal plasticity, Quart. Appl. Math. 7 (1950), 411–418. MR 0034210, https://doi.org/10.1090/S0033-569X-1950-34210-6
  • [2] D. C. Drucker, A more fundamental approach to plastic stress-strain relations, Proceedings of the First U. S. National Congress of Applied Mechanics, Chicago, 1951, The American Society of Mechanical Engineers, New York, N. Y., 1952, pp. 487–491. MR 0054502
  • [3] D. C. Drucker, A definition of stable inelastic material, J. Appl. Mech. 26 (1959), 101–106. MR 0104383
  • [4] D. C. Drucker, Plasticity, Structural mechanics, Pergamon Press, New York, 1960, pp. 407–455. MR 0113398
  • [5] V. D. Kliushnikov, On Plasticity Laws for Work-Hardening Materials, J. Appl. Math. Mech. (PMM) 22, 129-160 (1958)
  • [6] P. M. Naghdi, Stress-strain relations in plasticity and thermoplasticity, Plasticity: Proceedings of the Second Symposium on Naval Structural Mechanics, Pergamon, Oxford, 1960, pp. 121–169. MR 0120830
  • [7] J. L. Sanders Jr., Plastic stress-strain relations based on linear loading functions, Proceedings of the Second U. S. National Congress of Applied Mechanics, Ann Arbor, 1954, American Society of Mechanical Engineers, New York, 1955, pp. 455–460. MR 0079421
  • [8] Bernard Budiansky, A reassessment of deformation theories of plasticity, J. Appl. Mech. 26 (1959), 259–264. MR 0103653
  • [9] V. D. Kljušnikov, On a possible manner of establishing the plasticity relations, J. Appl. Math. Mech. 23 (1959), 405–418. MR 0115425, https://doi.org/10.1016/0021-8928(59)90096-6
  • [10] V. D. Kljušnikov, New concepts in plasticity and deformation theory, J. Appl. Math. Mech. 23 (1959), 1030–1042. MR 0115418, https://doi.org/10.1016/0021-8928(59)90037-1
  • [11] Bernard Budiansky and O. L. Mangasarian, Plastic stress concentration at a circular hole in an infinite sheet subjected to equal biaxial tension, J. Appl. Mech. 27 (1960), 59–64. MR 0110326
  • [12] O. L. Mangasarian, Stresses in the plastic range around a normally loaded circular hole in an infinite sheet, J. Appl. Mech. 27 (1960), 65–73. MR 0110327
  • [13] H. J. Greenberg, W. S. Dorn, and E. H. Wetherell, A comparison of flow and deformation theories in plastic torsion of a square cylinder, Plasticity: Proceedings of the Second Symposium on Naval Structural Mechanics, Pergamon, Oxford, 1960, pp. 279–296. MR 0118095
  • [14] H. J. Greenberg, On the variational principles of plasticity, Tech. Rep. A11-S4, Graduate Division of Applied Mathematics, Brown University, Providence, R. I., 1949. MR 0034219
  • [15] D. C. Drucker, Variational principles in the mathematical theory of plasticity, Calculus of variations and its applications. Proceedings of Symposia in Applied Mathematics, Vol. VIII, McGraw-Hill Book Co., Inc., New York-Toronto-London, for the American Mathematial Society, Providence, R. I., 1958, pp. 7–22. MR 0093122
  • [16] L. M. Kachanov, Variation principles for plastic-elastic solids, Appl. Math. Mech. [Akad. Nauk SSSR. Prikl. Mat. Mech.] 6 (1942), 187–196 (Russian, with English summary). MR 0007699
  • [17] A. A. Ilyushin, Some problems on the theory of plastic deformations, Appl. Math. Mech. [Akad. Nauk SSSR. Prikl. Mat. Mech.] 7 (1943), 245–272 (Russian, with English summary). MR 0012040
  • [18] A. Mendelson and S. S. Manson, Practical Solution of Plastic Deformation Problems in Elastic-Plastic Range, NASA TR R-28 (1959)
  • [19] R. Courant, K. Friedrichs, and H. Lewy, Über die partiellen Differenzengleichungen der mathematischen Physik, Math. Ann. 100 (1928), no. 1, 32–74 (German). MR 1512478, https://doi.org/10.1007/BF01448839
  • [20] George E. Forsythe and Wolfgang R. Wasow, Finite-difference methods for partial differential equations, Applied Mathematics Series, John Wiley & Sons, Inc., New York-London, 1960. MR 0130124
  • [21] S. D. Conte, K. L. Miller, C. B. Sensenig, The Numerical Solution of Axisymmetric Problems in Elasticity, Proc. Fifth Symp. Ballistic Missile and Space Technology, Academic Press, New York,. 4, 173-202 (1960)
  • [22] R. Foye, The Elastic Characteristics of Variable Thickness Cantilevered Plates, Rep. NA60H-573,. North American Aviation, Inc., Columbus Div. (1961)
  • [23] K. S. Havner, Solution of Two Variable Thermal and Centrifugal Stress Problems in Cartesian or Cylindrical Geometry, AiResearch Manufac. Co. Engr. Rept. AM-5505-R, Phoenix, July 1963
  • [24] K. S. Havner, The Finite-Difference Solution of Two Variable Thermal and Mechanical Deformation Problems, J. Spacecraft and Rockets 2, 542-549 (1965)
  • [25] Donald Greenspan, On the numerical solution of problems allowing mixed boundary conditions, J. Franklin Inst. 277 (1964), 11–30. MR 0162370, https://doi.org/10.1016/0016-0032(64)90035-3
  • [26] W. Prager, On Isotropic Materials with Continuous Transition from Elastic to Plastic State, Proc. Fifth Int. Cong. Appl. Mech., 234-237 (1939)


Additional Information

DOI: https://doi.org/10.1090/qam/99938
Article copyright: © Copyright 1966 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website